I am due to go on Rythmol ER tomorrow after 3 days off Norpace. I looked up the dosing info on the internet and it says the usual dose is 225 mg. every 12 hours to start and then increase if necessary to 325 mg. after 5 days. It can be increased to 425. They are starting me on 325 mg. The dosing info also says to take precautions in the elderly. Not sure if I am elderly at 67, and 2 doctors recommended the 325 dose, perhaps because the Norpace @ 150 mg. every 12 hours was giving me so many side effects, also feeling like my afib might break thru again. Should I ask them to start me on a lower dose? I am anxious about changing meds anyway. Any input would be appreciated. I'm stressing big time over this, not to mention being without meds for 3 days. If I ask for and get a lower dose, I will have to wait another day to get the meds. I have an appt. in 2 weeks for an ekg and to see the ep. Thanks for any thoughts you may have on this.
I can't say how you should take your medicine, but I do have some thoughts.
I think in general it depends on 1) the effect of your medication, and 2) the side effects, if someone should take antiarrhythmics to treat atrial fibrillation. Personally, if the medications have lots of side effect, I would consider either get the arrhythmia ablated, or accept it and choose rate control and blood thinners rather than rhythm control.
In my country, rhythm control is fairly uncommonly used, but so is ablation (we do not have a private healthcare system and waiting lists for ablation are three years or so). Most people are living with their arrhythmia. Some people don't even notice their atrial fibrillation, or premature beats, or whatever trick the heart pulls out to try to make their lives miserable :-)
In other words: If the atrial fibrillation breaks through anyway, maybe you are just exposing yourself to lots of side effects if you are taking high-dose antiarrhythmics? All three strategies (rhythm control, rate control and ablation) may possibly have severe side effects, unfortunately. I can't tell you what you should do, I just wanted to share some thoughts.
Thanks for your comments -- it's giving me some food for thought. About just living with the arrythmia -- I was under the impression that if afib goes on for an extended period, untreated, the possibility of a successful ablation is diminished. I was on rate control with Atenolol for 7 years, but then 2 years ago I had 2 cardversions 4-1/2 months apart and had such a bad experience in the ER, I asked to be put on anti-arrythmics. Norpace was doing the job for nearly 2 years, but then in Dec. 2012 I had 2 cardioversions 2-1/2 weeks apart. My afib also comes with a rapid ventricular response, which cannot go on for long at 150-180 bpm. You have given me some things to think about. I am going to discuss what other possible options I might try. It has occurred to me that the 3 days I was off the Norpace and just taking Atenolol (at a higher dose than before) before I went on the Rhythmol, I didn't feel as bad as I had anticipated and no afib. Thanks for your input.
As we have discussed I have used both Propafenone and Rythmol for rate control before and following electrrocardioversions. I used it before to see it just the medication would convert me, it did not. But it was useful in keeping me in NSR, but never as long as you several year periods, I never did better than 18 months.
It is true that untreated fibrillation will make it difficult, I think impossible, to convert to NSR. I believe the fibrillating heat muscles develop a fibrosis (think that's the work) making it impossible for them to make the full travel required to pump.
Rate control works rather well for me and has for since the end of 2007. I am becoming a long term rate control statistic. I assume my cardiologist keeps records on how long his patients have been under different types of treatment to help develop medical data bases.
Jerry -- My afib comes with a rapid ventricular response -- does your also? I can't imagine living long with my heart rate up to 150-180. So I'm thinking one of your meds keeps that in check. Unless you're one of the lucky ones who doesn't get rvr? I don't know what's in store for me, but am off the Rythmol today and will see the ep Monday a.m. I can increase my Atenolol and take it easy, but nothing more in my arsenal until I see the doc. I would kind of like to see what happens if I just stay on an increased dose of Atenolo, but suspect it is not enough to hold me in nsr anymore. Next would be a return to the Norpace despite its side effects, I was staying in nsr. My last choice would be an ablation. Hope I can buy some time to decide if, where and when. Thanks for your input.
My AFib would drive my HR too high, not sure how high. But 50 mg of Atenolol and 240 mg of a calcium channel blocker keep my HR in the 70s when at rest. My HR goes down into the 60s, even upper 50s when sleeping. As I may have posted on this community, I underwent a sleep study (due to concern about obstructive sleep apnea, not heart/AFib) and I will see the doctor overseeing the sleep study tomorrow. I'm sure I'll get an update on my HR when sleeping.
So, my HR is held near normal, but I am not NSR, my atrium chambers are in fibrillation - just quivering.. not a happy thought but not something I feel when at rest or with light activity.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.